Virginia, 2024

Flash Flooding in Virginia, July 23 to 24, 2024

July 23 to 24, 2024 · NWS AKQ · 3 events in 2 counties and zones

A moist and unstable air mass was in place with dew points generally in the mid to upper 70s on July 24, 2024. This resulted in scattered heavy rain and flooding across portions of Central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A moist and unstable air mass was in place with dew points generally in the mid to upper 70s on July 24, 2024. This resulted in scattered heavy rain and flooding across portions of Central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 23, 8:39 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 8:39 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
939 PM EDT Tue Jul 23 2024

.SYNOPSIS...
Unsettled conditions are expected to continue through much of
this week with scattered to numerous mainly afternoon and
evening showers and thunderstorms each day. A cold frontal
passage late this week may allow for a rain free weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 935 PM EDT Tuesday...

Key Messages:

- Chance for scattered showers and storms will persist through
  the night.

Late evening surface analysis shows a broad positively tilted
upper trough centered from eastern Canada back into the Midwest,
with a Bermuda Ridge located offshore. Moist SW flow aloft
continues to stream in over the area between these two features.
Pockets of heavy rain moved through portions of the area this
afternoon, with the heaviest rain falling along a swath through
central/northeastern Virginia. Radar estimated 2-3 inches of
rainfall from that cluster of storms, with local gauges
recording values in the same ballpark. Currently, steady rain is
moving north out of our CWA after bringing Louisa County some
much-welcomed rainfall. Further to the south, a cluster of
storms is working its way into northeast North Carolina. This
will be the theme for the overnight hours. While hi-res models
have trended a bit quieter in recent runs, given current radar
coverage and the overall setup, will keep a chance of scattered
showers and storms areawide in the forecast tonight. Couldn't
rule out a stray gust to 45mph, especially across NE NC, but the
primary threat will be localized flooding if any heavier
rainfall does push across the already-saturated area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 300 PM EDT Tuesday...

Key Message:

- Unsettled weather will continue on Wednesday and Thursday  with a
continued risk for flash flooding, especially along and south of
Interstate 64.

- Gradually improving conditions by Friday with the heavy rain
threat shifting south of the local area.

The broad trough gradually shifts eastward on Wed/Thu but the trough
axis will remain to our west through the period. At the surface, and
cold front will gradually approach from the north and will likely
reach the Mason-Dixon line by Thursday evening. The front slowly
drops south through the region Thursday night through Friday.

SW flow aloft will persist (with disturbances in the flow continuing
to track over the area). PWs remain in the 2.0-2.4" range on
Wednesday and Thursday, and as such, we won't get any relief from
the wet pattern. Wednesday and Thursday will be quite similar
(except that we will have more cloud cover on Thursday which will
result in highs only in the low-mid 80s versus upper 80s on
Wednesday). Have kept likely PoPs across much of the area during the
afternoon and evening on both days (highest across S/SE VA and NE
NC), but there are hints that storms may start a bit earlier in the
day on Thursday than Wednesday. Given the environment and recent wet
weather, flash flooding will continue to be the main threat with a
very low threat for severe wx (especially on Thu). WPC has a SLGT
ERO for southern portions of the area on both days  and a MRGL
farther north. Areal average QPFs from today-Thu range from around
1" north to 2-4" south. Of course, locally higher amounts are likely
given the nature of the convection.

On Friday, the best PoPs (likely) become confined to far southern VA
and NE NC, with slight chance to chance PoPs further north as the
front continues to shift to the south. WPC has the SLGT ERO
generally south of the Albemarle Sound, with a MRGL extending
north into far southern VA. High temperatures on Friday
generally range from the low to mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 300 PM EDT Tuesday...

Key Messages:

- Dry weather returns for this weekend.

The ECMWF and GFS continue to suggest much lower precipitable water
values this weekend as high pressure builds in from the north behind
the front. As such, will keep the forecast dry for the weekend into
Monday. Temperatures will generally stay close to or slightly below
normal through Saturday with most areas in the 80s. Temperatures
will gradually creep up by early next week with upper 80s expected
on Mon/Tue.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 715 PM EDT Tuesday...

The initial round of widespread rain and thunderstorms has
pushed off towards east/northeastern locations, including ORF
and SBY where SHRA and isolated TSRA will persist for another
couple of hours. There will likely be a bit of a lull in the
activity, which RIC westward is seeing now, before another
round of rain/storms develops and pushes east late
tonight/early Wednesday morning. Could see localized VIS drops
to 2SM in any heavier cell. Outside of convection, generally VFR
conditions this evening with SCT-BKN 040-060 skies. CIG drop to
MVFR (w/ localized IFR possible, best chance RIC) early
Wednesday morning due to stratus. Winds remain S-SW at ~10 kt
through the period.

Outlook: Unsettled conditions continue through Friday with
daily chances of mainly aftn/evening showers/tstms.

&&

.MARINE...
As of 330 PM EDT Tuesday...

Key Message:

- Prevailing sub-advisory conditions are expected to continue
  through the period, although thunderstorms are possible each
  day through the end of the week (mainly during the
  afternoon/evening).

A stationary front is still draped across the local area this
afternoon, while the Bermuda high remains stationed offshore. The
front will remain in the vicinity for the next few days. Later in
the week, high pressure will try to build in from the N, which will
push a cold front through the region. While sub-SCA conditions will
prevail through the period, daily showers and thunderstorms through
Friday may bring locally elevated winds/waves, for which SMWs will
be issued as needed. The winds will follow a generally diurnal
pattern through the end of the week. S-SW winds will be 8-12kt from
mid-morning through the evening. During the late evening through
morning hours, winds will pick up closer to 15kt in the bay, coastal
waters, and lower James. The cold front should push south through
the area sometime Friday morning. Behind it, winds turn to the N,
then NE at 5-10kt. Onshore winds at 5-10kt are then likely to
persist through the weekend.

Seas will be 2-3ft this afternoon through Wednesday night. Seas then
increase slightly to 3-4ft (mostly N of Cape Charles) Wed night
through Thurs morning. Seas diminish to 2ft late in the week and
into the weekend. Waves in the bay and lower James will be 1-2ft and
1ft or less elsewhere. The moderate rip current risk for the Eastern
Shore beaches will continue tomorrow. Rip current risk remains low
for southern beaches.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB/ERI
NEAR TERM...AJB/JKP
SHORT TERM...AJB/ERI
LONG TERM...AJB/ERI/MRD
AVIATION...AJB/JKP
MARINE...AM
Hazardous weather outlook, Jul 23, 2:55 PM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
355 PM EDT Tue Jul 23 2024

MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-242000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
355 PM EDT Tue Jul 23 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms could produce locally heavy rain through tonight,
which could lead to flash flooding in a few spots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An unsettled pattern continues through Friday with continued
potential for heavy rainfall and associated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-242000-
Maryland Beaches-Accomack-Northampton-
355 PM EDT Tue Jul 23 2024

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Thunderstorms could produce locally heavy rain through tonight,
which could lead to flash flooding in a few spots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

An unsettled pattern continues through Friday with continued
potential for heavy rainfall and associated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 5:15 PM EST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
615 PM EDT Tue Jul 23 2024

MDZ022>025-VAZ099-232330-
Wicomico MD-Maryland Beaches MD-Somerset MD-Inland Worcester MD-
Accomack VA-
615 PM EDT Tue Jul 23 2024

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET...WICOMICO...WORCESTER
AND NORTHERN ACCOMACK COUNTIES THROUGH 730 PM EDT...

At 614 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Marion Station, or 7 miles southwest of Pocomoke
City, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Pocomoke City and West Pocomoke around 620 PM EDT.
  Parsonsburg around 705 PM EDT.

Other locations impacted by this storm include Hallwood, Ocean City
Municipality, Trinity, Cokesbury, Eden, Sanford, Longridge,
Chesapeake Heights, Pittsville, and Powellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3839 7505 3784 7535 3793 7602 3792 7590
      3796 7586 3797 7586 3794 7600 3795 7600
      3797 7590 3803 7587 3807 7578 3808 7578
      3806 7587 3814 7579 3815 7584 3814 7588
      3815 7588 3846 7566 3846 7505
TIME...MOT...LOC 2214Z 208DEG 26KT 3801 7567

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TG
Local storm report, Jul 23, 5:35 PM EST, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
635 PM EDT Tue Jul 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Flash Flood      3 NNE Highland Springs  37.59N 77.31W
07/23/2024                   Hanover            VA   Dept of Highways

            Cold Harbor Rd is closed in the vicinity of
            Haynes Dr due to standing water.

&&

JKP
Special weather statement, Jul 23, 6:19 PM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
719 PM EDT Tue Jul 23 2024

VAZ048-061-062-069-509-510-240030-
Goochland VA-Fluvanna VA-Powhatan VA-Western Louisa VA-Cumberland VA-
Eastern Louisa VA-
719 PM EDT Tue Jul 23 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN LOUISA...NORTHEASTERN
CUMBERLAND...WESTERN GOOCHLAND...NORTHWESTERN POWHATAN AND FLUVANNA
COUNTIES THROUGH 830 PM EDT...

At 718 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Stanardsville to 6
miles west of Lake Monticello to Buckingham. Movement was east at 15
mph.

HAZARD...Wind gusts 30 to 40 mph, heavy rain, and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Lake Monticello around 725 PM EDT.
  Palmyra and Troy around 745 PM EDT.
  Fork Union and Boswells Tavern around 750 PM EDT.
  Columbia and Kents Store around 810 PM EDT.

Other locations impacted by these storms include Louisa Airport, Rock
Castle, Oak Forest, Green Springs, Three Square, Shores, Central
Plains, Bremo Bluff, Cohasset, and Whiteville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
      3813 7805 3814 7801 3812 7798 3811 7789
      3752 7796 3751 7834 3764 7825 3769 7824
      3773 7837 3774 7843 3776 7847 3780 7849
TIME...MOT...LOC 2318Z 272DEG 14KT 3824 7840 3789 7845 3754 7854

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TG
Special weather statement, Jul 23, 7:19 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
819 PM EDT Tue Jul 23 2024

VAZ065-240115-
Mecklenburg VA-
819 PM EDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MECKLENBURG COUNTY
THROUGH 915 PM EDT...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm near
Virgilina, moving east at 10 mph.

HAZARD...Wind gusts 30 to 40 mph, heavy rain, and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Buffalo Springs around 845 PM EDT.

Other locations impacted by this storm include Nelson, Rogers Corner,
Richardson, Buffalo Junction, Finchley, Eppes Fork, John H Kerr
Reservoir, and Skipwith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3670 7865 3678 7858 3682 7831
      3655 7830 3654 7873
TIME...MOT...LOC 0019Z 263DEG 10KT 3660 7881

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TG
Special weather statement, Jul 23, 8:52 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
952 PM EDT Tue Jul 23 2024

NCZ030-240245-
Bertie NC-
952 PM EDT Tue Jul 23 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BERTIE COUNTY THROUGH
1045 PM EDT...

At 952 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scotland Neck to 10 miles north of Bethel
to 7 miles south of Tarboro. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Strong thunderstorms will be near...
  Lewiston Woodville and Roxobel around 1015 PM EDT.
  Aulander around 1030 PM EDT.

Other locations impacted by these storms include Askewville, Kelford,
Connaritsa, Republican, Quitsna, Burden, and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3586 7704 3590 7702 3594 7704 3593 7709
      3594 7713 3593 7719 3601 7721 3606 7733
      3609 7731 3611 7723 3616 7726 3617 7730
      3621 7730 3621 7723 3625 7720 3624 7700
      3600 7688 3588 7689 3590 7694 3586 7700
TIME...MOT...LOC 0152Z 255DEG 24KT 3610 7743 3595 7742 3580 7753

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Special weather statement, Jul 23, 9:46 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1046 PM EDT Tue Jul 23 2024

NCZ013-014-030-240315-
Hertford NC-Bertie NC-Gates NC-
1046 PM EDT Tue Jul 23 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BERTIE...HERTFORD AND
WESTERN GATES COUNTIES THROUGH 1115 PM EDT...

At 1046 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chowan University to near Powellsville to
near Robersonville. Movement was east northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Ahoskie, Windsor, Murfreesboro, Gatesville, Chowan University, Gates,
Winton, Cofield, Powellsville, Colerain, Harrellsville, Como, Roduco,
Union, Midway, Askewville, Goose Pond, Whites Crossroads, Tunis, and
Earleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3586 7690 3590 7692 3586 7704 3590 7702
      3594 7704 3593 7719 3612 7704 3637 7716
      3645 7714 3648 7707 3654 7702 3655 7677
      3619 7676 3604 7678 3588 7684 3585 7683
      3581 7689
TIME...MOT...LOC 0246Z 232DEG 25KT 3640 7709 3616 7698 3589 7720

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI

The radar

The Norfolk radar (KAKQ), 43 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Prince George

When
July 23, 11:04 PM EST
Where
Prince George County, 1.3 mi WNW of Jefferson Park to 1.17 mi NW of Jefferson Park
Cause
Heavy Rain
Reported by
Public
Coordinates
37.260, -77.350

There were several reports of flooding from Waze on Temple Avenue by Fort Gregg Adams.

Flash Flood, Henrico

When
July 24, 2:51 PM EST
Where
Henrico County, 1.09 mi E of Yellow Tavern to 1.16 mi E of Yellow Tavern
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.630, -77.450

VDOT reported standing water on I-95 at mile marker 83.

Flash Flood, Henrico

When
July 24, 2:59 PM EST
Where
Henrico County, 0.47 mi NNW of Brook Hill to 0.62 mi NW of Brook Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.606, -77.453

VDOT reported standing water on I-95 at mile marker 81.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206300, 1206301, 1206302.